Michigan, 2003

Winter Storm in Michigan, February 11 to 12, 2003

February 11 to 12, 2003 · NWS APX · 10 events in 10 counties and zones

A cold front swept through northern Michigan late on the 11th. Lake enhanced snows fell across much of northwest lower Michigan and east upper Michigan in advance of the cold front, while pure lake effect snows fell behind the front.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A cold front swept through northern Michigan late on the 11th. Lake enhanced snows fell across much of northwest lower Michigan and east upper Michigan in advance of the cold front, while pure lake effect snows fell behind the front. Snowfall totals of 5 to 7 inches were common, while strong winds caused considerable blowing and drifting snow. US-2 in Mackinac county was closed for a time due to the difficult driving conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 11, 11:18 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Feb 11, 11:18 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1118 AM EST TUE FEB 11 2003

HAVE MAINTAINED CURRENT HEADLINES ACROSS FORECAST AREA. HOWEVER...IT
HAS BEEN SLOW GOING THUS FAR AND THE EXPECTED LAKE ENHANCEMENT AHEAD
OF THE CLIPPER HAS NOT BEEN TOO GREAT.

THE BEST ENHANCEMENT WITH THE INITIAL UPPER WAVE IS CURRENTLY
CROSSING LAKE MICHIGAN...RESULTING IN SOME INCREASE IN RADAR RETURNS
OVER THE LAKE. THIS WAVE AND INITIAL ENHANCEMENT WILL QUICKLY DEPART
NORTHERN MICHIGAN THIS AFTERNOON...WITH THE NEXT (MORE POTENT) WAVE
APPROACHING FROM THE UPPER MIDWEST. LOW LEVEL WINDS REMAIN FROM THE
SOUTHWEST BEHIND THE INITIAL WAVE AND THIS SUPPORTS SOME SOUTHWEST
FLOW LAKE ENHANCEMENT ACROSS THE CURRENT WARNED AREAS. HOWEVER...DUE
TO THE QUICK DEPARTURE OF THE FIRST WAVE AND THE NEXT WAVE STILL
QUITE A BIT UPSTREAM...HAVE HAD TO TRIM SNOWFALL TOTALS FOR THE DAY.
IN FACT...AFTER THE INITIAL SNOW BURST WITH THE FIRST WAVE...WE MAY
ACTUALLY SEE SOME CLEARING AS THE SHORT WAVE RIDGING BETWEEN THE TWO
SHORT WAVES MOVES THROUGH (CLEARING IS ALREADY NOTED UPSTREAM ACROSS
WISCONSIN).

.APX...WINTER STORM WARNING...THIS AFTERNOON AND TONIGHT...
       MIZ016-017-019>022-025-026-031-032
       WINTER WEATHER ADVISORY...THIS AFTERNOON AND TONIGHT...MIZ008
       WINTER WEATHER ADVISORY...THIS AFTERNOON...MIZ015
       WINTER WEATHER ADVISORY...THIS AFTERNOON AND TONIGHT...
       MIZ027-028-033

BAK
Hazardous weather outlook, Feb 11, 6:04 AM EST, 8 hours 56 minutes before
MIZ008-015>036-041-042-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
604 AM EST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF LAKE ENHANCED AND LAKE EFFECT SNOW SHOWERS WILL
DEVELOP ACROSS NORTHWEST LOWER AND EASTERN UPPER MICHIGAN
TODAY...AND CONTINUE THROUGH THIS EVENING. SIGNIFICANT ACCUMULATIONS
ARE EXPECTED ACROSS AREAS ADJACENT TO LAKE MICHIGAN. SEE ONGOING
WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LAKE EFFECT SNOW
SHOWERS ALONG WITH COLD TEMPERATURES WILL PERSIST ACROSS NORTHERN
LOWER AND EASTERN UPPER MICHIGAN THROUGH THE WEEK AND INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO PHONE IN SNOWFALL TOTALS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Benzie

When
February 11, 3:00 PM EST to February 12, 8:00 AM EST
Where
Benzie forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Winter Storm, Charlevoix

When
February 11, 3:00 PM EST to February 12, 8:00 AM EST
Where
Charlevoix forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Emmet

When
February 11, 3:00 PM EST to February 12, 8:00 AM EST
Where
Emmet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Winter Storm, Leelanau

When
February 11, 3:00 PM EST to February 12, 8:00 AM EST
Where
Leelanau forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Mackinac

When
February 11, 3:00 PM EST to February 12, 8:00 AM EST
Where
Mackinac forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Manistee

When
February 12, 2:00 AM EST to 8:00 AM EST
Where
Manistee forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
February 12, 5:00 AM EST to 8:00 AM EST
Where
Chippewa forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Crawford

When
February 12, 5:00 AM EST to 8:00 AM EST
Where
Crawford forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
February 12, 5:00 AM EST to 8:00 AM EST
Where
Grand Traverse forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Otsego

When
February 12, 5:00 AM EST to 8:00 AM EST
Where
Otsego forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342873, 5342874, 5342875, 5342977, 5342978, 5342983, 5342979, 5342980, 5342981, 5342982.